The Vestibular Migraine Community

Newbie and worried about medication


#1

Hi guys,
My name is Yasmeen, im a 21 year old female.
Im sure you get many of these posts or topics but I’ve been dealing with vertigo for almost a year now with no official diagnosis from any doctor ive seen (neurologist, ENT, endocrinologist). They’re all on the fence about BPPV, Meneire’s, vestibular neuritis. My last round of proper room spinning vertigo happened in December. The ENT asked about migraines and he prescribed amitryptiline. However, he didnt describe why, what it would do, or what he thinks I had (literally didnt even give me a diagnosis). So due to his poor communication skills I was worried about the medication and opted not to take it even though I collected my prescription. A month later here I am with this constant wobbly feeling, my head is all fogged up, I feel tired even though Ive slept 8 hrs (im not gonna bore you with symptoms you all seem to know so well).

Im a medical student and kept digging around until I got to vestibular migraines–which checked off every thing im feeling. I’ve always suffered from migraines as in the actual headache. Im assuming my ENT was thinking of MAV hence why the amitryptiline (i just wish he wouldve explained better). But basically, Im thinking of taking the medication but I wanted to ask the people who have been on it what theyve felt, the side affects, and if theyve helped or not? (dose is 10mg)

Thanks!


#2

Yasmeen, welcome to the community and I’m very sorry you are experiencing this rubbish.

Very much doubt it’s Meniere’s as that is so very rare and not something that young adults generally get. Super doubtful. In any case that is pretty easy to distinguish - its very episodic and the vertigo attacks involve temporary deafness. In between attacks you are often (at least for first few years) completely fine.

Vestibular Neuritis is an old fashioned diagnosis and its Aetiology is under a lot of doubt. In any case it doesn’t last for more than a few weeks.

MAV is, unfortunately relatively common, and yes, it presents with a broad spectrum of audio-vestibular symptoms and is chronic (as in can last years) with 24/7 persistent symptoms.

Doctors vary greatly in the amount of patient education they are prepared to provide. I think this is a big issue with a lot of doctors. They should explain what you have, whether they can explain why you’ve got it and why the medicine they are prescribing is likely to help.

Amitriptyline is extremely popular for MAV (check out the med poll linked below) and I can go into my extensive theories why, but for now, suffice to say, if you are not improving I would suggest you try it - it really helped me with side effects that pale in comparison to the symptoms of the condition.

Hang in there!

I’ll let other members chime in …

James

Med poll here:


#3

Hi James,

I was reading through your “my journey” post and it seems as though amitriptyline has helped you a lot. Did you experience any of the really bad side effects? Im reading about them and they are a little scary.


#4

None, and nowhere near as scary as the condition itself.

By far the scariest symptom of the condition is for me was visual hallucination and nothing the drug presented to me was anywhere near as scary as that!

The side effects are just annoying if anything - the most annoying and longest lasting one is mild constipation.


#5

Hi YasH - I took amitriptyline’s closest cousin, nortriptyline, for a month and had a very unusual side effect - horrible insomnia. I was sleeping 2-4 hours a night on this while most people have the total opposite side effect, that of sleepiness. My sister took amitriptyline (low dose for migraines) and had no side effects at all except for sleeping great at night.


#6

I guess there is no way to really tell, everyone reacts differently. I’m desperate at this point. Thank you!


#7

James, can you clarify what you mean by “visual hallucinations”?


#8

Sure, when I was going through the worst phase of this condition there were some periods when I would experience the world swinging from side to side as I walked. Clearly at this point the brain was having a hard time interpreting the signals it was getting and concluded the world was indeed rocking violently left and right!


#9

Oh God, that’s exactly what I’ve been feeling! Did you feel like the ground would change levels? As in, when you’re walking does it feel like you were going over little bumps?


#10

Well, all kinds of odd sensations, the one above is just an example. I had times when one leg felt longer than the other, or heavier even!!


#11

Wow. Mine isn’t that bad, but I’m really glad your symptoms have cleared up! That must’ve sucked

Thank you for your help!


#12

It’s hard to compare suffering, but yes, IT SUCKED and I thought it was the end of my life as I knew it.


#13

Do you have tinnitus and did you have your hearing checked? Possible way to rule out menieres if it’s ever even a thought. Also, easier to get put into the bucket of MAV.

P.S. I’m sorry you’re even going through this.


#14

Nope, no tinnitus. I did get my hearing checked and everything was normal. The doctor suggested atypical menieres but didnt confirm it. He threw out a bunch of possibles and just let it at that. Then he followed with a prescription for amitriptyline–which is why I’m thinking he thought its MAV.


#16

A post was merged into an existing topic: Vestibular Migraine hades


#17

Yas…read my comments to Dusty123…don’t think Doctors really knows about what we have…they just experiment on us…I feel its got something to do with the 8th nerve of the cronial section…(Vestibulocochlear)/// I don’t think i’m going to take amitriptyline,terrible side effects… look at taking herbs like Hawthorne berries (pill)…ginkgo biloba or super beets (Nuro Boost)…it won’t hurt, i’m going to try them…marge


#18

Hmm. Yeah, I don’t think it’s menieres since the hearing deteriorates rather quickly. My brother’s father-in-law has it and when I first started going through all this my brother told me to speak to him as to how he handles any of it. He referred to his neurologist at Yale university as well. Turns out I have MAV and not Menieres.
I’m going to say you probably have MAV and got lucky you don’t have tinnitus so maybe you’ll recover sooner than later?


#19

Yeah well just to be clear, my doctor never gave me a diagnosis-- he said “it could be this it could be that”. Im assuming its MAV because of the amitriptyline prescription and he did ask about migraines. I have an appointment with a neurologist next week to see if he can be a bit more clearer than the ENT. I did notice a difference on the amitriptyline though, I still feel off but i feel a tiny bit steadier


#20

Ah. Presuming over time with Ami it should get even more steady. What’s the dosage? @turnitaround did nicely on 20mg when he was on it, then titrated off it after a year on it if I remember correctly.

It’s funny that ENT doctors aren’t super in depth. Hope the appt with the neurologist goes well!


#21

Currently on 10mg before bed, here’s hoping it works out! I don’t know if its an ENT thing or if mine just really sucked at communication. He provided like 0 clarification whatsoever. Hope things are getting better with you!